Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 14, 2023, 1:33 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2023, 1:33 PM CDT (18:33 UTC)
- Expired
- Sep 14, 2023, 4:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 12 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 1:45 PM CDT | FLOOD | 2 E Yaurel, PR | Media broadcaster reported videos from the public showing Río Grande de Patillas out of its banks along road PR-184 near Barrio Jagual, flooding PR-184, specifically the area to the other side of El Escondite de Don Claudio. Emergency managers also reported th |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
327
WGCA52 TJSJ 141833
FFWSJU
PRC109-142100-
/O.NEW.TJSJ.FF.W.0042.230914T1833Z-230914T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
233 PM AST Thu Sep 14 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Patillas County in Puerto Rico...
* Until 500 PM AST.
* At 233 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly, particularly across river banks of Rio Grande de
Patillas along road PR-184 near Barrio Jagual.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1806 6609 1808 6607 1811 6605 1810 6602
1807 6601 1806 6599 1803 6598 1802 6597
1802 6595 1801 6595 1799 6594 1798 6591
1797 6597 1797 6598 1798 6600 1798 6602
1801 6604 1804 6605 1804 6606 1803 6608
FLASH FLOOD...RADAR INDICATED
$$
ICP1 follow-up statement
494
WGCA72 TJSJ 141908
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
308 PM AST Thu Sep 14 2023
PRC109-142100-
/O.CON.TJSJ.FF.W.0042.000000T0000Z-230914T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Patillas PR-
308 PM AST Thu Sep 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON FOR PATILLAS COUNTY...
At 308 PM AST, Doppler radar indicated that thunderstorms have
weaken, but light to moderate rains continue to affect areas
upstream of Rio Grande de Patillas. Emergency managers indicated
that the river went out of its banks along road PR-184 near Barrio
Jagual. Still, nearby roads remained passable. They also reported a
fallen tree near Bosque Forestal.
USGS river sensors indicated that the river remains above flood
state at around 11.39 feet. Additional rains are possible within the
next hour or so, causing water surges along Rio Grande de Patillas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and Emergency Managers.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1806 6609 1808 6607 1811 6605 1810 6602
1807 6601 1806 6599 1803 6598 1802 6597
1802 6595 1801 6595 1799 6594 1798 6591
1797 6597 1797 6598 1798 6600 1798 6602
1801 6604 1804 6605 1804 6606 1803 6608
FLASH FLOOD...RADAR INDICATED
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 10:49 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 14, 10:49 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1149 AM AST Thu Sep 14 2023
.UPDATE...As of 11 AM, high temperatures were up to 93 degrees
Fahrenheit across the northern coast of PR and in St. Croix, with
heat indices ranging between 108F to 112. Excessive Heat Warnings
and Heat Advisories are in effect for most urban areas and lower
elevations of Puerto Rico, Culebra, Vieques, and St. Croix through
at least late this afternoon. Lighter southerly winds are being
observed today compared to yesterday, and low-level wind
convergence is leading to the development of scattered showers
across portions of southeastern PR, and shallow clouds were
developing along the Cordillera and northern slopes of PR. Shower
activity with posible isolated thunderstorms are expected to
develop this afternoon across these areas. Otherwise, no change
from previous forecast.
&&
.AVIATION...Mainly VFR conditions expected across most terminals.
However, SHRA/TSRA developing in and around TJPS/TJSJ/TJBQ may
cause tempo MVFR conds through late this afternoon. The 14/12z
TJSJ sounding indicated south winds up to 19 kt blo 2500 ft.
&&
.MARINE...Lingering northerly swell from Hurricane Lee will
continue to cause hazardous seas up to 7 feet across the Atlantic
waters and passages, as well as rough surf and life-threatening
rip currents along the north facing beaches of the islands through
the rest of the workweek. Please refer to the latest Coastal
Waters Forecast (CWFSJU), Coastal Hazard Message (CFWSJU), Marine
Weather Message (MWWSJU), and Surf Zone Forecast (SRFSJU) for
detailed information. Winds will continue from the south up to 15
knots in general.
&&
.PREV DISCUSSION... /issued 541 AM AST Thu Sep 14 2023/
SYNOPSIS...
Once again, expect another hot day especially as southerly winds
prevail. During this time, scattered passing showers are possible
across the southern coastlines and then during the afternoon rain
is possible over the interior to northwestern sections of Puerto
Rico. Marine conditions will continue to be hazardous due to high
seas and strong breaking waves throughout the rest of the
workweek. Small Craft Advisories, High Surf Advisories, and High
Rip Current Risk Statements are in effect due to this.
SHORT TERM...Today through Saturday
Hurricane Lee still dominates the local circulation as it slowly
moves northwest from its position about 760 miles north of Mona
Island. Lower level flow, that has been south overnight, will
gradually become more southeasterly today through tomorrow night as
Lee moves north and a weak ridge noses in from the northeast just
north of the local area. Another low pressure with potential for
forming another tropical cyclone Friday or Saturday will begin
turning flow back to the east late Saturday which represents a delay
from the previous 24 hours. Moisture is diminishing across the area
as subsidence around Hurricane Lee maintains drier air from 850-500
mb throughout the period.
Temperatures have remained very warm in most areas. San Juan tied
its warmest day since records began in 1899 yesterday and this extra
help, held over, will allow the sunshine from mostly sunny skies to
bring another round of excessive heat with high humidity to the
local area. In fact, a record high may be again broken today in San
Juan and narrowly avoided Saint Croix, since the current record of
94 may be exceeded in San Juan While some areas will see midday
cooling from showers and isolated thunderstorms, most areas will see
a delay or no-show of the showers that will allow heat indices to
reach in excess of 112 degrees--with some areas near 118 degrees--
along the lower elevations of the north and east portions of Puerto
Rico. Therefore an excessive heat warning has been issued for
northwestern, north central, San Juan and vicinity and the eastern
coastal and interior of Puerto Rico as well as for Culebra and
Vieques. Heat advisories also exist for many other lower elevation
zones.
These warm conditions and weaker moisture will keep conditions hot
with isolated showers in many areas of Puerto Rico and the U.S.
Virgin Islands.
At upper levels high pressure wedged between Hurricane Lee and a
TUTT low near 25 north and 50 west will keep winds light and
generally north or northeast. Some divergence aloft and temperatures
cooling a little over a degree will provide a little help through
Friday night for thunderstorms both over the local waters and during
the afternoon in the interior, where heat and moisture are abundant.
LONG TERM...Sunday through Thursday...
The inherited forecast remains on track. The latest model guidance
suggests moisture content around normal and slightly below normal
climatological levels from Sunday into the beginning of the
workweek. Expect the weak mid to upper-level ridge to prevail over
Puerto Rico and the U.S. Virgin Islands, along with stability
aloft to favor a typical summertime weather pattern. Late in the
weekend, winds will become more east-northeasterly. Therefore, any
afternoon convection that does develop will focus across the west
and southwestern quadrant of the island and will be driven by the
local and diurnal effects. With this, warm to hot conditions are
foreseen under mostly sunny skies, as a gradual erosion of
moisture is expected through Monday. By Tuesday onwards, the upper
ridge will erode as it is gradually replaced by a mid to upper-
level trough and area of low pressure, along with a strong
tropical wave forecast to approach Puerto Rico and the U.S. Virgin
Islands. At this time, models remain inconsistent, and we will
continue to monitor and adjust the forecast with the next few
model runs while monitoring how things unfold.
As far as impacts for the period, there will be low to moderate risk
for urban and flash flooding, mainly in isolated areas each day due
to periods of locally heavy rains each afternoon. These are due
to the combination of lingering moisture and good daytime heating.
Otherwise, the hot and humid conditions will continue throughout
the period.
AVIATION...VFR conditions will prevail thru arnd 13/15Z exc for
local SHRA along and S of the Cordillera Central and in the Luquillo
range with mtn obscurations. Aft 14/15Z SHRA/TSRA redvlpg over
interior PR with mtn obscurations and lcl MVFR-IFR conds. These
conds may affect TJMZ/TJBQ/TJPS briefly but should not prevail. Sfc
winds in PR less than 7 kt bcmg S-SW and incrg to 10-15 kt with hir
gusts in sea breezes and nr TSRA. Sfc winds in the USVI SE-S 10-15
kt. Max winds blo FL460 SW 18-22 kt btwn FL060-100 kt. Maximum wind
NE 35-45 kt btwn FL515-540.
MARINE...Recent CariCOOS buoy network observations around Puerto
Rico and the U.S. Virgin Islands indicated persistent wave heights
around 6-8 feet for buoys with north exposure and 2-3 feet for
more protected buoys. Swells generated by Lee will maintain
hazardous seas and life-threatening surf zone conditions through
Thursday. As a result, Small Craft Advisories, High Surf
Advisories, and High Risk of Rip Currents remain in effect. For
details, refer to the Marine Weather Message (MWWSJU) and Coastal
Hazard Message (CFWSJU) issued by the National Weather Service,
San Juan office.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Saturday evening for PRZ001-002-
005-008.
High Surf Advisory until 6 PM AST this evening for PRZ001-002-
005-008-010-012.
Excessive Heat Warning until 5 PM AST this afternoon for PRZ001-
002-005-008-012-013.
Heat Advisory until 5 PM AST this afternoon for PRZ003-004-007-
010-011.
High Rip Current Risk through Friday afternoon for PRZ010.
High Rip Current Risk through late tonight for PRZ011.
High Rip Current Risk through late tonight for PRZ012.
VI...High Surf Advisory until 6 PM AST this evening for VIZ001.
Heat Advisory until 5 PM AST this afternoon for VIZ002.
High Rip Current Risk through late tonight for VIZ001.
AM...Small Craft Advisory until 8 AM AST Friday for AMZ711.
Small Craft Advisory until 2 AM AST Friday for AMZ712.
Small Craft Advisory until 8 PM AST this evening for AMZ741-742.
Small Craft Advisory until 6 PM AST this evening for AMZ745.
&&
DSR/GRSHazardous weather outlook, Sep 14, 4:17 AM CDT, 9 hours 16 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 455 AM AST jueves 14 de septiembre de 2023 AMZ711>745-PRZ001>013-150900- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central- Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 455 AM AST jueves 14 de septiembre de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. . DÍA UNO...Hoy y esta noche . Rayos...Las tormentas eléctricas aisladas a dispersas son posibles a través del oeste y centro de Puerto Rico. Esté atento a las tronadas en su área y esté preparado para buscar refugio. . Calor Excesivo...Los índices de calor de 112 grados o más son probables a través de las elevaciones más bajas del norte y este de Puerto Rico, Culebra y Vieques. Se esperan índices de calor de más de 108 grados en las otras zonas costeras. Agotamiento por calor o golpe de calor probable con exposición prolongada. . Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de las aguas del Atlántico y el Pasaje de Mona. Condiciones peligrosas para embarcaciones pequeñas. . Corrientes Marinas...Las corrientes marinas amenazantes a la vida son probables en la zona de oleaje particularmente a lo largo de las playas con exposición al norte en Puerto Rico y Culebra y también las playas del oeste y suroeste de Puerto Rico. . DÍAS DOS A SIETE...Viernes a miércoles Los riesgos de calor excesivo continuarán durante la semana, pero se espera que disminuyan en intensidad. La lluvia excesiva puede causar acumulaciones en áreas bajas el viernes y el miércoles. Se esperan tormentas eléctricas aisladas cada día. El oleaje de 7 pies o más son posibles en las aguas del Atlántico y el Pasaje de Mona el sábado hasta el miércoles. Hay un riesgo alto de corrientes marinas cada día. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... No será necesaria la activación de observadores. AMZ716-726-VIZ001-002-150900- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 455 AM AST jueves 14 de septiembre de 2023 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. . DÍA UNO...Hoy y esta noche . Calor Excesivo...Se esperan índices de calor de 108-111 grados en las elevaciones más bajas de Santa Cruz. Agotamiento por calor probable con exposición prolongada. Es posible un golpe de calor. . Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través del norte de las Islas Vírgenes Estadounidenses. . Corrientes Marinas...Hay un riesgo alto de corrientes marinas que amenazan a la vida en la zona de oleaje particularmente del noroeste de San Thomas. . DÍAS DOS A SIETE...Viernes a miércoles Hay un riesgo de calor excesivo con índices de calor por encima de 108 grados el viernes y el sábado. El oleaje de 7 pies o más son posibles en las aguas del Atlántico y el Pasaje de Mona el sábado hasta el miércoles. Hay un riesgo moderado de corrientes marinas cada día. . COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES... No será necesaria la activación de observadores.
In the hours before
Local storm report, Sep 14, 12:29 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
129 PM AST Thu Sep 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Rip Currents 3 NE Arecibo 18.48N 66.70W
09/13/2023 Arecibo PR 911 Call Center
A 66-year-old man drowned in Poza del
Obispo, near road PR-681 in Arecibo. Around
5:10 PM AST, Arecibo emergency managers
received a distress call, which led to an
ambulance arriving at the scene by
approximately 5:15 PM AST. At the time of
their arrival, the male was not exhibiting
any signs of breathing.
&&
CVBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:56 AM CDT | Excessive Heat Warning | JSJ | 12 hr | |
| Sep 14, 3:56 AM CDT | Heat Advisory | JSJ | 12 hr | |
| Sep 14, 12:06 PM CDT | Areal Flood Advisory | JSJ | 94 min | |
| Sep 14, 1:57 PM CDT | Areal Flood Advisory | JSJ | 67 min | |
| Sep 14, 2:15 PM CDT | Special Weather Statement | JSJ | 60 min | |
| Sep 14, 2:21 PM CDT | Areal Flood Advisory | JSJ | 119 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.